Alert archive / Colorado / Fire Weather Watches in 2021

Fire Weather Watch 7, NWS Denver/Boulder, CO

June 21, 2021Grand County, Jackson County, Summit County, Colorado

NWS Denver/Boulder, CO issued this fire weather watch at Jun 21, 2021, 5:10 AM MDT for Grand County, Jackson County, Summit County, Colorado. It took effect at Jun 22, 2021, 12:00 PM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Jun 21, 2021, 5:10 AM MDT (11:10 UTC)
In effect from
Jun 22, 2021, 12:00 PM MDT
Expired
Jun 21, 2021, 2:18 PM MDT
In force
Issued by
NWS Denver/Boulder, CO

Counties Grand County, CO, Jackson County, CO, Summit County, CO

The radar

The Denver radar (KFTG), 146 km from the middle of the area, began a volume at 11:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 11.2 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2021-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2021-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
4473 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

112 
WWUS85 KBOU 211110
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
510 AM MDT Mon Jun 21 2021

COZ211-213-217-211915-
/O.NEW.KBOU.FW.A.0007.210622T1800Z-210623T0100Z/
Jackson County Below 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
510 AM MDT Mon Jun 21 2021

...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH
TUESDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR GRAND, 
JACKSON AND SUMMIT COUNTIES BELOW 9000 FEET, AND WEST JACKSON AND 
WEST GRAND COUNTIES ABOVE 9000 FEET...

The National Weather Service in Denver has issued a Fire Weather
Watch for wind and low relative humidity, which is in effect from
noon Tuesday through 7 PM MDT Tuesday evening.

* Affected Area...Fire Weather Zones 211, 213 and 217.

* Timing...12 PM MDT Tuesday through 7 PM MDT Tuesday evening.

* Winds...West 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 13 percent.

* Impacts...Gusty winds combined with low relative humidity may 
  cause new fire starts to rapidly spread and grow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
1 follow-up statement
807 
WWUS85 KBOU 212018
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
218 PM MDT Mon Jun 21 2021



COZ211-213-217-220830-
/O.UPG.KBOU.FW.A.0007.210622T1800Z-210623T0100Z/
/O.NEW.KBOU.FW.W.0011.210622T1800Z-210623T0100Z/
/O.NEW.KBOU.FW.A.0008.210623T1700Z-210624T0100Z/
Jackson County Below 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
218 PM MDT Mon Jun 21 2021

...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM MDT TUESDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR GRAND, JACKSON AND SUMMIT 
COUNTIES BELOW 9000 FEET, AND WEST JACKSON AND WEST GRAND COUNTIES
ABOVE 9000 FEET...

...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR GRAND, 
JACKSON AND SUMMIT COUNTIES BELOW 9000 FEET, AND WEST JACKSON AND 
WEST GRAND COUNTIES ABOVE 9000 FEET...

The National Weather Service in Denver has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon to 7 PM MDT Tuesday. A Fire Weather Watch has also been
issued. This Fire Weather Watch for wind and low relative
humidity is in effect from Wednesday morning through Wednesday
evening. The Fire Weather Watch is no longer in effect.

* Affected Area...Fire Weather Zones 211, 213 and 217.

* Timing...Red Flag Warning in effect from 12 PM MDT Tuesday
  through 7 PM MDT Tuesday evening. Fire Weather Watch in effect
  from late Wednesday morning until early Wednesday evening.

* Winds...West-Northwest 10 to 20 mph with gusts up to 35 mph.

* Relative Humidity...As low as 13 percent.

* Impacts...Gusty winds combined with low relative humidity may 
  cause new fire starts to rapidly spread and grow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

What forecasters said that day

The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this fire weather watch went out at Jun 20, 8:01 PM MDT, 9 hours 9 minutes earlier.

Area forecast discussion, Jun 20, 8:01 PM MDT, 9 hours 9 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
801 PM MDT Sun Jun 20 2021

.UPDATE...
Issued at 801 PM MDT Sun Jun 20 2021

Cold front is pushing south across northeast Colorado at this
time and will pass through the Denver area between 8pm and 9pm.
Northeast winds gusting to 25 mph will prevail after it pushes
through. Scattered rain showers have been forming behind it. Lift
from the jet is producing more widespread showers and isolated
thunderstorms over central and southeast Wyoming. This will slide
southeast through the rest of the evening. Increased PoPs more
with rain very likely for most of northeast Colorado. Amounts not
all that impressive with less than a half inch expected.

&&

.SHORT TERM...(This evening through Monday)
Issued at 156 PM MDT Sun Jun 20 2021

This morning's cold front has stabilized the plains, while dry air
remains over areas west of the Front Range. We're still looking
for a few weak showers and storms to form over the central
mountains where there's a little more moisture. A few of these may
survive moving across the Colorado Springs area towards southern
Lincoln county where there hasn't been as much cooling. Otherwise,
we'll be waiting on the lift associated with the shortwave trough
which is now dropping south across central Wyoming. There are
increasing clouds behind a stronger secondary cold front that will
pass across our area early this evening. However, this still looks
to be capped by a stable layer between 600-450 mb, so if there are
any showers they should not be very productive. The shallow
instability will get deeper with a little cooling aloft that will
drop from the northern border before midnight across the plains
late tonight. This will allow for a period of more general rain,
probably for 4 to 6 hours as this feature passes. By sunrise
Monday, this will likely have pulled east of the mountains but
there may still be some showers on the plains. There will be
warming and drying aloft during the day Monday, but it will take a
little while to burn off the low clouds as there's no sharp drying
at the surface. West of the Front Range there may be a few showers
overnight as the trough passes, but the bulk of the lift comes
from the overrunning and convergence east of the mountains. With
the warming/drying aloft we should be stable tomorrow afternoon,
though some isolated weak convection over the central mountains
may be possible again.

The main change with this package is slowing the arrival of the
rain a little this evening along with slightly cooler temperatures
overnight.

.LONG TERM...(Monday night through Sunday)
Issued at 156 PM MDT Sun Jun 20 2021

Monday night should be relatively quiet, with lows in the 40s
across the high terrain and 50s for the plains. The cool weather
from Monday will be short lived as an upper level ridge axis
builds over the state. Low to mid 90s will be the theme across the
plains, with 70s for the mountains and 80s for the high valleys.
It will also be pretty windy across the higher elevations, which
will lead to some fire danger concerns, which are discussed
further below. Forecast soundings show almost no moisture to work
with and only about 100-200 J/kg of CAPE, so virtually the whole
forecast area should stay dry.

Wednesday looks to be the hottest day of the week, with highs in
the mid to upper 90s for most of the plains. There's just enough
moisture and instability to work with during the day to see a few
thunderstorms, but this activity should largely stay confined to
the mountains and across South Park.

Model solutions then begin to diverge Thursday and beyond, with
substantial differences emerging by next weekend. There is
reasonable agreement in a large-scale trough axis working across
the northern U.S. by Thursday, with a cutoff low or second trough
centered west of California. We should see highs in the upper 80s
to low 90s during the afternoon, with better chances of afternoon
showers and storms across most of the forecast area.

Much more uncertainty exists for Friday and next weekend, with the
GFS/ECM now suggesting a stronger northern trough and much cooler
weather than previous cycles had shown, in addition to a fairly
widespread precipitation event sometime in that period. The spread
in the ECM ensemble for Friday and Saturday's highs range from the
low 70s to upper 90s. The current forecast lies near cooler than
the center of this range, with highs near 80 and PoPs right around
40-50%. Expect changes to the forecast as confidence increases.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 801 PM MDT Sun Jun 20 2021

Northeast winds will continue overnight behind a cold front.
Gusts to 25 knots will be possible as the front pushes through,
between 0230Z and 03Z. Rain showers will form behind the front
along with a few weak thunderstorms. Clouds will continue to lower
through the night with ceilings falling below 2000 feet around
06Z. Low clouds will be slow to burn off and lift Monday morning.
Expect ceilings of 3000 to 6000 feet into early Monday afternoon
before clouds scatter out.

&&

.FIRE WEATHER...
Issued at 156 PM MDT Sun Jun 20 2021

Red Flag conditions in Jackson and Grand counties will ease with
cooling this evening. Monday afternoon will be warm, dry, and
breezy again, but with slightly lower temperatures and higher
humidities and a bit less wind.

Critical fire conditions may re-develop Tuesday and Wednesday,
especially across the high valleys. Hot temperatures are likely
for Tuesday, with forecast highs in the mid to upper 80s across
North and Middle Park. Lack of any substantial moisture will lead
to humidities again in the 10-15% range. Forecast soundings at
Walden and Kremmling show about 20-25kt winds through the boundary
layer Tuesday, which should lead to gusts up to about 30-35 mph.
Conditions will likely be similar Wednesday, with just a little
less wind to work with. Though we held off on Fire Weather Watches
in this forecast package, headlines will likely be needed for both
Tuesday and Wednesday this week.

&&

.HYDROLOGY...
Issued at 156 PM MDT Sun Jun 20 2021

Light rain is expected over the east slopes of the Front Range
tonight, with a chance of light showers further west. The threat
of burn area flooding is low. Little or no thunderstorm activity
is expected on Monday. Tuesday and Wednesday should both be fairly
dry with a low flood threat. Precipitation chances increase
Thursday and into next weekend.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Meier
SHORT TERM...Gimmestad
LONG TERM...Hiris
AVIATION...Meier
FIRE WEATHER...Gimmestad/Hiris
HYDROLOGY...Gimmestad/Hiris
Hazardous weather outlook, Jun 20, 11:02 AM MDT, 18 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1102 AM MDT Sun Jun 20 2021

COZ030>051-211715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1102 AM MDT Sun Jun 20 2021

...VERY HIGH FIRE DANGER FOR GRAND, JACKSON, AND SUMMIT COUNTIES
THIS AFTERNOON...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Near record heat along with low humidities and breezy conditions
will create very high fire danger in areas west of the Front Range
this afternoon. In areas east of the mountains, conditions will be
more moderate behind a weak cold front. A period of rain is
expected over the foothills and eastern plains tonight. The burn
area flood threat is low, and severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Hot and dry conditions will set back in Tuesday and Wednesday,
with highs back into the 90s on the plains and 80s in the high
country. Warm and dry weather is expected to continue into next
weekend. Elevated fire danger will also be possible this week,
especially across North and Middle Park.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Gimmestad/Hiris

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 2:18 PM MDTFire Weather WatchBOUGrand, Jackson, Summit38 hr
Jun 21, 2:18 PM MDTRed Flag WarningBOUGrand, Jackson, Summit29 hr

Nearby

Fire Weather Watches in Colorado, 2021Every fire weather watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.